advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dimondale, Michigan, USA:

My four and a half year old son, diagnosed with type 1 diabetes at the age of 23 months, has had four seizures in the past two years. All of them have occurred suddenly and without warning so one would think that they are not related to diabetes. At the time of these seizures, my son's readings were about 100-150 mg/dl [5.3-8.6 mmol/L], so we think and all but one were preceded with high readings. We feel that these seizures are somehow attributed to too much Ultralente at the wrong time, but we are unable to find any information supporting our claim. The log book shows us this theory, but our endocrinologist does not think that it is diabetes related since he was in range when this occurred. We are meeting with a neurologist in the next couple of weeks for a third EEG and CAT scan scan, both of which were normal previously.

He takes Ultralente in the morning and evening with Humalog to cover each meal, and we do find that little adjustments make big changes. After each of the seizures it seems as though my four year old's son's body suddenly changed, his need for insulin was much less, and we fight lows until the decreased Ultralente takes effect. We think this occurs over the matter of hours. Is there any knowledge or experience with rapidly dropping blood sugars in the matter of lets say 20 minutes that will cause a child to seize? If there is way too much Ultralente in the blood stream and the body suddenly changes, is there an adverse effect that may cause a person to seize or if the blood sugar was really low start a rebound and seizure upon release of stored glycogen?

Answer:

Your son's seizures may not be related to hypoglycemia, although it would certainly be the most common explanation in an otherwise healthy child with diabetes. The fact that the blood sugars were normal or even a little high at the time of the seizures in no way rules out hypoglycemia because the counterregulatory response to hypoglycemia is a rapid one, albeit not always rapid enough.

As to whether the insulin regimen, in particular the Ultralente, has anything to do with the seizures, I would really want to look closely at the insulin doses, the times of the seizures, food intake and information from both routine and extra blood sugars. However, I would also ask the endocrinologist whether he/she is sure your son actually has antibody positive typeá1A (autoimmune) diabetes and not the typeá1B antibody negative variant. This latter is uncommon in Caucasian children, but in about 50% of them, there can be a gradual and significant, although perhaps not permanent over the long term, diminution of insulin dependence. This could account for the hypoglycemia.

Another suggestion would be to talk to the doctor about switching from Ultralente twice a day to bedtime Lantus (insulin glargine) once a day. This may involve an extra shot, but all the evidence is that this peakless insulin is easy to calibrate and is associated with significantly less hypoglycemia, especially if associated with after meal Humalog or NovoLog and the dose is linked to appetite along with the carbohydrate counting.

DOB

DTQ-20021114095623
Original posting 25 Nov 2002
Posted to Other Illnesses and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.